Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 8, 2012, 6:45 PM EDT for Marlboro County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 6:45 PM EDT (22:45 UTC)
- Expired
- Aug 8, 2012, 7:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 144 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:15 PM EDT | TSTM WND DMG | 2 Ese Mccoll, SC | REPORT OF TREE DOWN IN ROADWAY ON NEW BRIDGE RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
097
WWUS82 KILM 082245
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT WED AUG 8 2012
SCZ017-082330-
MARLBORO-
645 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARLBORO COUNTY THROUGH 730
PM EDT...
AT 646 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAVISTOWN...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CHAVISTOWN...
MCCOLL...WALLACE AND TATUM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7967 3462 7945 3460 7946 3458 7981
3460 7981 3462 7978 3465 7982 3469 7988
3472 7989 3480 7994 3481 7983
TIME...MOT...LOC 2246Z 259DEG 10KT 3468 7973
$$
WEISSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:10 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 8, 6:10 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 610 PM EDT WED AUG 8 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY WITH BETTER CHANCES EXPECTED FRIDAY. A COLD FRONT WILL ALLOW THE CHANCE OF STORMS TO CONTINUE ON SATURDAY. HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 6:00 PM WEDNESDAY...HAVE FIRED OUT A QUICK UPDATE TO GO WITH CATEGORICAL POPS FOR NORTHWESTERN COUNTIES AS CONVECTION APPEARS TO BE ORGANIZING. HRRR HAS THE ACTIVITY CAPTURED WELL AND MAINTAINS IT FOR SEVERAL HOURS. DAYTIME HEATING HAS ALLOWED THE TEMPERATURES TO RISE TO THE UPPER 80S IN THESE AREAS PROVIDING AMPLE SURFACE BASED INSTABILITY. HRRR/1800 UTC GFS AND NAM SHOW THIS WILL BE ALL THE ACTIVITY AND THEREFORE REMOVED POPS FOR THE REMAINDER OF THE AREA AFTER AROUND 0400 UTC. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...THE NEXT H5 TROUGH WILL DEVELOP ACROSS THE MS VALLEY THU AS AN UPPER LOW DIVES SOUTH FROM THE WESTERN GREAT LAKES REGION. THE RESULT WILL BE A HIGHLY AMPLIFIED/ANOMALOUS TROUGH ALOFT OVER THE EASTERN UNITED STATES BY FRIDAY. THE TROUGH WILL PUSH A COLD FRONT TOWARD THE FORECAST AREA LATE FRIDAY. THE PRECIPITABLE WATER WILL ALSO INCREASE TO 2+INCHES FRIDAY AHEAD OF THE FRONT ALONG WITH SUFFICIENT INSTABILITY THE BETTER BET FOR TSTMS DURING THE SHORT TERM PERIOD WILL BE FRIDAY. CURRENTLY THE FORECAST AREA IS IN A SLIGHT RISK FOR SEVERE TSTMS FRIDAY...BUT ULTIMATELY IT MAY DEPEND ON THE AMOUNT OF CLOUD COVER WHICH COULD IMPEDE DESTABILIZATION. OTHERWISE...FAVORED A BLEND OF MAV/MET NUMBERS EACH PERIOD. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...IN A PATTERN MORE COMMONLY SEEN IN NOVEMBER THAN MID-AUGUST...A HIGHLY ANOMALOUS 500MB TROUGH SPINS ACROSS THE GREAT LAKES BEFORE ROTATING OFF TO THE NORTHEAST DURING THE EARLY PART OF THE WEEK. AS THIS TROUGH SLOWLY SPINS AWAY...IT DRAGS A COLD FRONT ACROSS THE AREA. GUIDANCE IN DECENT AGREEMENT ON TIMING OF THIS FRONT...AND EXPECT FROPA TO OCCUR VERY EARLY SUNDAY. MOST SIGNIFICANT WEATHER OF THE EXTENDED WILL OCCUR SATURDAY AS FRONT PUSHES ACROSS THE AREA...DISPLACING THE WARM SECTOR AIRMASS. ATTM SPC HAS NO PORTION OF OUR REGION OUTLOOKED IN DAY 4...BUT WOULD NOT BE SURPRISED IF A SLIGHT RISK OR SEE TEXT IS INTRODUCED WITH LATER UPDATES AS FRONT WORKS INTO A MODERATELY UNSTABLE AIRMASS WITH DECENT NEARLY UNIDIRECTIONAL SHEAR AND HIGH PWATS. ADDITIONALLY...GFS/EURO SHOW STRONG PVA ASSOCIATED WITH A VORT LOBE ALONG THE FRONT AND DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A 90KT 300MB JET. ALL THESE TOGETHER SUGGEST SCATTERED TO WIDESPREAD THUNDERSTORMS SATURDAY...WITH THE POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS. THE LIMITING FACTOR MAY BE INCREASED CLOUD COVER FROM CONVECTIVE DEBRIS FRIDAY...BUT THIS IS STILL YET TO BE SEEN. WILL KEEP INHERITED LIKELY POP SATURDAY...WANING TO SCHC BY SUNDAY MORNING AS FRONT MOVES OFFSHORE. TEMPS SATURDAY WILL BE RIGHT AROUND CLIMO...90/70. DRIER AIR BEHIND THE FRONT COMBINED WITH SLIGHTLY INCREASED 500MB HEIGHTS WILL CAUSE A SIGNIFICANT DECREASE IN TSTM CHANCES SUN-TUE. STILL...WITH TEMPS AROUND 90 AND SLIGHTLY ENHANCED LAPSE RATES DUE TO BROAD EAST-COAST TROUGHING...ANY DAY COULD FEATURE ISOLATED DIURNAL CONVECTION. WILL KEEP POP BELOW MENTIONABLE SUN/MON BEFORE MOISTURE RETURN INCREASES WITH RETURN OF BERMUDA HIGH TUE/WED. TEMPS THROUGH THE WEEK WILL BE NEAR NORMAL FOR MID AUGUST. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 18Z...SOME LIGHT SHOWERS WILL PERSISTS FOR THE FIRST COUPLE OF HOURS ALONG THE COAST. THEY SHOULD HAVE LITTLE AVIATION IMPACT. LOOK FOR VFR CONDITIONS THROUGH THE AFTERNOON HOURS...WITH ISOLATED SHOWERS POSSIBLE. LIGHT WINDS TONIGHT WITH SCATTERING SKIES. GIVEN THOSE CONDITIONS...ALONG WITH GOOD LOW LEVEL MOISTURE...EXPECT IFR FOG TO EMERGE AFTER 08Z. IT IS POSSIBLE IT COULD BECOME DENSE...BUT WILL STAY WITH IFR AT THIS TIME. THURSDAY...MORNING FOG SHOULD MIX OUT BY 13Z WITH VFR CONDITIONS EXPECTED. LIGHT NORTHWEST FLOW BEHIND THE DEEP MOISTURE EXITING THE REGION. EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 6:00 PM WEDNESDAY...NO CHANGES TO COASTAL WATERS FORECAST WITH THE EVENING UPDATE. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...LIGHT WESTERLY FLOW THURSDAY MORNING WILL BACK TO A SOUTHERLY DIRECTION DURING THE DAY AND INCREASE INTO THE 10-15 KT RANGE. SOUTH TO SOUTHWEST FLOW WILL PREVAIL THURSDAY NIGHT AND LINGER AROUND 15 KT FRIDAY. SPEEDS COULD REACH 15-20 KT FRIDAY NIGHT AHEAD OF A COLD FRONT. THE SOUTH TO SOUTHWEST FETCH WILL ALLOW SEAS TO BUILD TO EXERCISE CAUTION LEVELS DURING THE PERIOD...AND WILL BE HIGHEST DURING FRIDAY NIGHT LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...SW FLOW THROUGH THE PERIOD...BUT WILL BE STRONGEST SATURDAY AS COLD FRONT APPROACHES FROM THE WEST. AS THIS FRONT WORKS TOWARDS THE COAST...PRESSURE GRADIENT TIGHTENS...AND WINDS WILL BE AROUND 15 KTS SATURDAY. GRADIENT WILL EASE AS FRONT MOVES TO THE WATERS AND DISSIPATES BY EARLY SUNDAY...BECOMING 10 KTS OR LESS SUNDAY AND MONDAY...STILL FROM THE SW. A WEAK SE SWELL WILL EXIST THROUGH THE EXTENDED...BUT SIGNIFICANT WAVE HEIGHTS WILL BE DRIVEN ALMOST EXCLUSIVELY BY THE WIND. 3-5 FT SEAS SATURDAY WILL DECREASE THROUGH SUNDAY...BECOMING 2-3 FT LATE SUNDAY AND MONDAY. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...15 SHORT TERM...SRP LONG TERM...JDW AVIATION...DL/HAWKINS
Hazardous weather outlook, Aug 8, 3:28 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 328 PM EDT WED AUG 8 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-091930- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 328 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-091930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 328 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 17
In the hours before
Special weather statement, Aug 8, 6:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT WED AUG 8 2012
SCZ017-082330-
MARLBORO-
645 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARLBORO COUNTY THROUGH 730
PM EDT...
AT 646 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAVISTOWN...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CHAVISTOWN...
MCCOLL...WALLACE AND TATUM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7967 3462 7945 3460 7946 3458 7981
3460 7981 3462 7978 3465 7982 3469 7988
3472 7989 3480 7994 3481 7983
TIME...MOT...LOC 2246Z 259DEG 10KT 3468 7973
WEISSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 27 min |
| Aug 8, 7:28 PM EDT | Special Weather Statement | ILM | Dillon | 47 min |
| Aug 8, 7:57 PM EDT | Special Weather Statement | ILM | Dillon, Marion | 48 min |
| Aug 8, 6:56 PM EDT | Special Weather Statement | ILM | Robeson | 64 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.